Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Contraceptive options (breastfeeding, staining on minipill)

16 January, 2022

Question:

Hi, I’m 11 weeks after the birth of my baby BH and started the minipill 4 weeks post partum, as I am fully breast feeding. I’ve been having a lot of staining issues, twice almost making it to Mikveh before starting to count again. This last time, using a lot of heterim from our Rov I made it to Mikveh and then immediately started staining afterwards, I ignored it for a couple days (coloured underwear, not looking etc) before a full blown period ensued, making me a niddah, again.

I have 4 questions;
1) How reliable is fully nursing as a form of birth control especially if my baby is going longer stretches as night?
2) Is it less effective now that I’ve had a period?
3) Does this period indicate I’m not going to nurse clean or could the minipill have caused it?
4) Will stopping the pill cause extended bleeding/do I have any other options?


Answer:

Mazal tov on the birth of your baby!

We are sorry to hear of your ongoing staining issues.

1-2. Please see our site’s discussion here of the Lactational Amenorrhea Method (LAM).

3. Staining is fairly common on the progesterone-only pill, but it can also happen to women fully nursing. There’s no way to be certain whether the pill alone caused the staining.

4. Stopping the pill can also be associated with staining.

Your options include staying on the pill (being careful to take it at the same time every day, and perhaps consulting with your doctor about taking bioflavonoids or even an extra half pill every twelve hours after a regular dose to mitigate staining), or going off of this pill and moving to another contraceptive method. All options should be discussed with your physician. You can learn more about contraceptive options and halacha under “Family Planning” on our site.

Please let us know if we can be of further assistance. If you haven’t yet, we also suggest reading our site’s articles on staining and toilet paper, which may help you avoid becoming niddah unnecessarily.


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.